Sooner or later most people come to need some form of medication or hospital treatment to recover from illness.
When we do, on most occasions, we‘re made aware of any risk of side effects associated with the medicine we have to take.
We may experience no side effects, but in other cases it is probable that we will suffer some known and expected ones from our medical treatments.
Hair loss is a common side effect of taking everyday medications including antidepressants, antibiotics and weight loss drugs.
But, in particular, MHR Clinic sees a lot of clients whose blood pressure medication caused hair loss.
Here we investigate the link between blood pressure drugs and hair loss and how to reverse hair loss from the medication.
How do blood pressure medications cause hair loss?
Blood pressure medication, also known as beta blockers, cause a type of temporary hair loss called telogen effluvium – the most common form of hair falling out after medication.
Similar drugs used to ease blood circulation, such as statins and anticoagulants, can also cause temporary hair loss.
Telogen effluvium happens when follicles are pushed into the telogen ‘resting’ phase of their hair production cycle.
Taking beta blockers, statins and anticoagulants can cause productive hair follicles to enter a resting phase.
As follicles are pushed into a resting phase they reach their subsequent shedding phase in large numbers.
It can take up to four months for hair loss to occur after follicles are forced into their resting and shedding phases by beta blockers, statins and anticoagulants.
Although, it can be as little as eight weeks until the occurrence of telogen effluvium hair loss after medication.
It is though, typically, a short term hair loss.
We see MHR Clinic clients, who are suffering from telogen effluvium, shed approximately 50 percent more than the average 130 hairs that a human normally sheds per day.
Which blood pressure medication causes hair loss?
Most beta blocker medications present a very low risk of causing hair loss as a negative side effect from their use.
However, some beta blockers can cause extensive hair loss or, at least, noticeable hair thinning.
Some beta blockers, statins and anticoagulants cause more hair loss than others. Higher doses of these medicines are more likely to cause hair loss than lower doses.
And hair loss is more common and severe in patients taking a combination of blood medications than it is in those who take just one single beta blocker, statins or anticoagulant.
Beta blocker medication known to cause hair loss includes:
- Timolol (Blocadren)
- Atenolol (Tenormin)
- Metoprolol (Lopressor)
- Nadolol (Corgard)
- Propranolol (Inderal and Inderal LA)
Statins known to cause hair loss include:
- Simvastastin (Zocor)
- Atorvastatin (Lipitor)
Anticoagulant medication known to cause hair loss include:
Is hair loss from blood pressure medication permanent?
MHR Clinic assesses many clients who tell us that their beta blocker or statin or anticoagulant medication caused hair loss.
The type of hair loss caused by blood pressure medication is temporary and called telogen effluvium.
Large numbers of hair follicles enter a resting stage, which leads to shedding, and greater amounts of hair being shed.
Most clients are afraid that their hair loss from beta blockers is lasting and ask us, “When will my hair grow back after blood pressure medication?” and “How to reverse hair loss from medication?”
We are quick to reassure them that hair loss from blood pressure medication, statins and anticoagulants is not permanent.
Hair grows back to its original pattern and density once these medications are stopped.
How to reverse hair loss from medication for blood pressure
When beta blockers, statins and anticoagulants have caused hair loss and hair loss from medication is diminishing confidence, wellbeing or mental health, then MHR Clinic consults with clients to help them restore their hair.
Our consultants’ first advice for clients to speak with their GP to ascertain whether an alternative medication exists. If a doctor can identify a medication that is less likely to cause hair loss then we advise considering it instead.
In addition, we advise consulting with a doctor as to whether altering the strength of beta blocker, anticoagulant and statin medicines is possible to mitigate some of their hair falling out.
If either of these approaches don’t work and a full head of hair is proving difficult to recover, clients can benefit from using:
- Minoxidil lotions to widen the scalp’s micro-capillaries so more blood flows to follicles
- Finasteride medicine to stem any acceleration of androgentic alopecia from medication
- Low level laser therapy to stimulate blood flow and cell division in hair follicles
- A herbal, vitamin and mineral supplementation course to support follicle recovery
If you fail to recover your original head of hair after coming off blood medications and none of the above treatments work then hair transplant surgery may be necessary.
If medication caused hair loss for you and you’d like to know how to stop hair falling out after medication, please talk to MHR Clinic about the options available to you. Telephone 01565 745 344 or through this contact page.